Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Feb 29, 2012, 5:14 PM CST for Grundy County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 29, 2012, 5:14 PM CST (23:14 UTC)
- Expired
- Feb 29, 2012, 5:30 PM CST
- In force
- 16 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Grundy County, TN
The radar
The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 29, 11:31 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 580 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 365 m²/s²
- 0-3 km storm-relative helicity
- 485 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
586
WUUS54 KOHX 292314
SVROHX
TNC061-292330-
/O.NEW.KOHX.SV.W.0025.120229T2314Z-120229T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
514 PM CST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRUNDY COUNTY IN MIDDLE TENNESSEE...
* UNTIL 530 PM CST
* AT 511 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
COALMONT...MOVING EAST AT 70 MPH.
* LOCATIONS IMPACTED INCLUDE...
PALMER...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STRONG BUILDING...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3526 8580 3544 8585 3552 8558 3549 8553
3543 8553 3541 8549 3538 8549 3531 8556
3530 8566 3528 8570 3527 8570
TIME...MOT...LOC 2314Z 258DEG 79KT 3537 8572
$$
FORECASTER: ROSE1 follow-up statement
041
WWUS54 KOHX 292327
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
527 PM CST WED FEB 29 2012
TNC061-292338-
/O.EXP.KOHX.SV.W.0025.000000T0000Z-120229T2330Z/
GRUNDY TN-
527 PM CST WED FEB 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR GRUNDY COUNTY WILL EXPIRE AT
530 PM CST...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3526 8580 3544 8585 3552 8558 3549 8553
3543 8553 3541 8549 3538 8549 3531 8556
3530 8566 3528 8570 3527 8570
TIME...MOT...LOC 2328Z 258DEG 79KT 3542 8535
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 2:49 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Feb 29, 2:49 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 249 PM CST WED FEB 29 2012 .DISCUSSION...AT 230 PM A BAND OF SHOWERS/STORMS WAS ORIENTED NE- SW ACROSS THE MID STATE...FROM CELINA AND LAFAYETTE..SOUTHWEST ACROSS METRO NASHVILLE...TO LINDEN IN PERRY COUNTY. A TORNADO WATCH REMAINS IN EFFECT ACROSS THE AREA...BUT SO FAR STORMS HAVE REMAINED SUB SEVERE THANKS TO WIDESPREAD CLOUDS AND RAIN...AND PERHAPS A LACK OF SUBSTANTIAL LOW LEVEL FORCING. STILL...MANY FACTORS REMAIN FAVORABLE FOR SEVERE POTENTIAL SO WE CANNOT LET OUR GUARD DOWN JUST YET. ANOTHER NARROW BAND OF SHOWERS/STORMS WAS OVER MONTGOMERY AND STEWART COUNTIES...BACK INTO WEST TN. THIS BAND WAS LOCATED JUST AHEAD OF THE COLD FRONT. AS THE FRONT COMES INTO THE MID STATE LATE THIS AFTERNOON AND EVENING...STORM INTENSIFICATION IS LIKELY. WE CONTINUE TO EXPECT CLUSTERS AND LINE SEGMENTS WITH STRONG WINDS TO BE THE DOMINANT MODE...WITH A FEW SPINUP TORNADOES POSSIBLE. THE FRONT WILL MAKE IT THROUGH THE NW COUNTIES BY 4 PM...AND THOSE AREAS WILL LIKELY BE DROPPED FROM THE TORNADO WATCH AT THAT TIME. MOST OF THE ACTIVITY SHOULD BE EAST OF NASHVILLE BY 5 PM...THEN EAST OF THE PLATEAU BY 7 PM. BY LATE TONIGHT...SURFACE HIGH PRESSURE WILL BE MOVING INTO MID TN. SKIES WILL CLEAR AND WINDS WILL DIMINISH. ALTHOUGH LOWER DEW POINTS WILL ACCOMPANY THE NEW AIR MASS...LEFTOVER MOISTURE FROM TODAY/S RAIN WILL BRING THE POTENTIAL FOR PATCHY GROUND FOG. LOWS TONIGHT WILL BE MUCH COOLER...WITH LOWER 40S EXPECTED MOST LOCATIONS. THURSDAY WILL BE A NICE DAY UNDER HIGH PRESSURE. SKIES WILL BE SUNNY...EXCEPT FOR A FEW PUFFY CU IN THE AFTERNOON. HIGHS WILL BE IN THE 60S TO LOWER 70S. BY THURSDAY NIGHT...THE HIGH PRESSURE WILL MOVE EAST AS ANOTHER STORM SYSTEM ROLLS OUT OF THE PLAINS INTO THE MID MS VALLEY. RAPID MOISTURE ADVECTION WILL BRING A GOOD CHANCE FOR SHOWERS/STORMS BY FRIDAY MORNING. FOR FRIDAY AND FRIDAY NIGHT...THE LOW PRESSURE WILL TRACK FROM THE MID MS VALLEY TO HE GREAT LAKES...WITH A TRAILING COLD FRONT COMING INTO THE MID STATE. SEVERE WX IS POSSIBLE AGAIN...WITH DAMAGING WINDS...HAIL AND TORNADOES ALL POSSIBLE. IT LOOKS LIKE CLUSTERS OR DISCREET CELLS DURING THE DAY FRIDAY WILL FUSE INTO A QLCS OVER THE MID STATE BY EVENING...THEN THE QLCS WILL RACE OFF TO OUR EAST LATE EVENING. COOLER AIR UNDER A MID/UPPER TROUGH AXIS WILL BE OVER THE REGION THIS WEEKEND. A COUPLE OF SHORTWAVES WILL DROP OVER THE REGION THROUGH THE WEEKEND BRINGING SOME PERIODS OF CLOUDS AND PERHAPS A FEW SHOWERS FOR SUNDAY. FOR MONDAY AND TUESDAY...THE TROUGH AXIS WILL MOVE EAST AND THERE WILL BE A RAPID WARMUP AS HEIGHTS REBOUND. ANOTHER LOW PRESSURE SYSTEM AND FRONT IS EXPECTED TO BRING MORE SHOWERS/STORMS MID/LATE WEEK. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 44 69 52 75 / 20 0 40 60 CLARKSVILLE 41 68 52 74 / 05 0 40 70 CROSSVILLE 43 64 51 70 / 70 0 30 60 COLUMBIA 44 71 55 76 / 30 0 50 60 LAWRENCEBURG 44 72 57 76 / 40 0 50 60 WAVERLY 41 70 54 75 / 10 0 40 70 && .OHX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Feb 29, 7:55 AM CST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 755 AM CST WED FEB 29 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-011400- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 755 AM CST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE TENNESSEE TODAY...AND INTO THE EVENING ON THE PLATEAU. THE MAIN THREAT WILL BE A SQUALL LINE PRODUCING DAMAGING WIND AND LARGE HAIL...BUT ISOLATED TORNADOES ARE ALSO VERY POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT. DAMAGING WIND GUSTS WILL BE THE BULK BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
In the hours before
Local storm report, Feb 29, 4:14 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM FUNNEL CLOUD 8 N SPARTA 36.05N 85.47W
02/29/2012 WHITE TN TRAINED SPOTTER
FUNNEL CLOUD REPORTED NORTH OF SPARTA.
&&
BWLocal storm report, Feb 29, 4:26 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 PM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 4 SE MONTEREY 36.09N 85.19W
02/29/2012 M0.50 INCH CUMBERLAND TN TRAINED SPOTTER
&&
BWLocal storm report, Feb 29, 4:44 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 10 E MONTEREY 36.13N 85.07W
02/29/2012 CUMBERLAND TN EMERGENCY MNGR
60 TO 100 TREES BLOWN DOWN. POSSIBLE TORNADO.
&&
TJOHNSTOLocal storm report, Feb 29, 4:55 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
455 PM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND DMG 10 SSW LIVINGSTON 36.26N 85.40W
02/29/2012 OVERTON TN PUBLIC
BARN SUFFERED ROOF DAMAGE. ALSO HALF DOLLAR SIZED HAIL
WAS REPORTED.
&&
TJOHNSTOLocal storm report, Feb 29, 4:57 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 8 N SPARTA 36.05N 85.47W
02/29/2012 WHITE TN PUBLIC
BARN DESTROYED ALONG LINVILLE RD.
&&
TJOHNSTOLocal storm report, Feb 29, 5:04 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
504 PM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG 10 E MONTEREY 36.13N 85.07W
02/29/2012 CUMBERLAND TN EMERGENCY MNGR
THREE HOMES DESTROYED...TRACTOR TRAILER FLIPPED IN THE
RINNIE COMMUNITY. AREA CURRENTLY INACCESSIBLE DUE TO THE
DAMAGE. POSSIBLE TORNADO.
&&
TJOHNSTOThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 10:35 AM CST | Special Weather Statement | OHX | Stewart | 55 min |
| Feb 29, 11:26 AM CST | Tornado Warning | OHX | Houston, Montgomery, Stewart | 34 min |
| Feb 29, 2:40 PM CST | Special Weather Statement | OHX | Pickett | 35 min |
| Feb 29, 3:04 PM CST | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam, Smith | 26 min |
| Feb 29, 3:30 PM CST | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Jackson, Overton, Pickett, Putnam | 45 min |
| Feb 29, 3:33 PM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Putnam, Smith, White, Wilson | 27 min |
| Feb 29, 3:38 PM CST | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Putnam, Rutherford, Smith, White and 1 more | 37 min |
| Feb 29, 3:46 PM CST | Tornado Warning | OHX | DeKalb, Putnam, White | 29 min |
| Feb 29, 4:09 PM CST | Tornado Warning | OHX | Cumberland, Fentress, Overton, Putnam, White | 36 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.